Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 13, NWS Newport/Morehead City, NC

September 14, 2018Greene County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Sep 14, 2018, 6:48 AM EDT for Greene County, Pitt County, North Carolina. It was in force for 23 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2018, 6:48 AM EDT (10:48 UTC)
Expired
Sep 15, 2018, 5:45 AM EDT
In force
23 hr
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
None

Counties Greene County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 12:00 AM EDTHEAVY RAIN 5.491 Nnw East Carolina Uni, NCMESONET STATION PGVN7, 1 N GREENVILLE.
Sep 15, 12:00 AM EDTHEAVY RAIN 6.311 W Pitt-Greenville Air, NCCO-OP OBSERVER STATION GREN7, GREENVILLE (COOP).
Sep 15, 12:51 AM EDTHEAVY RAIN 5.612 Ne Winterville, NCMESONET STATION F2502, 2 NE WINTERVILLE.
Sep 15, 12:59 AM EDTHEAVY RAIN 8.382 Wsw Greenville, NCMESONET STATION E1494, 2 WSW GREENVILLE.
Sep 15, 1:00 AM EDTHEAVY RAIN 6.143 Wnw Winterville, NCMESONET STATION AT913, 3 WNW WINTERVILLE.
Sep 15, 1:00 AM EDTHEAVY RAIN 6.732 Wnw Washington, NCMESONET STATION TRAN7, 2 W WASHINGTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 10.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

741 
WGUS52 KMHX 141048
FFWMHX
NCC079-147-141445-
/O.NEW.KMHX.FF.W.0013.180914T1048Z-180914T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
648 AM EDT FRI SEP 14 2018

The National Weather Service in Newport has issued a

* Flash Flood Warning for...
  Greene County in eastern North Carolina...
  Pitt County in eastern North Carolina...

* Until 1045 AM EDT.

* At 644 AM EDT, Doppler radar indicated heavy rain falling across 
  the warned area associated with Hurricane Florence. 2 to 4 inches 
  of rain have fallen so far. Flash flooding is expected to begin 
  shortly, as a heavy rain band with extreme rainfall rates moves 
  through the area. Additional rainfall amounts of 3 to 5 inches are 
  possible through the next several hours. 

* Some locations that will experience flooding include...
  Greenville, Washington, Winterville, Ayden, Farmville, Grifton,
  Snow Hill, Bell Arthur, Shelmerdine, Calico, Black Jack, Jason,
  Ormondsville, Maury, Roundtree, Lizzie, Pitt Greenville Airport,
  Dowdy Ficklen Stadium, East Carolina University and Grimesland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3557 7782 3566 7769 3562 7715 3560 7715
      3555 7707 3555 7713 3552 7718 3546 7717
      3539 7724 3536 7724 3535 7726 3538 7729
      3533 7735 3535 7743 3543 7748 3535 7768
      3538 7770 3537 7780 3540 7780 3543 7783

$$

SGK
3 follow-up statements
437 
WGUS52 KMHX 141427
FFWMHX
NCC079-147-142245-
/O.EXT.KMHX.FF.W.0013.000000T0000Z-180914T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
1027 AM EDT FRI SEP 14 2018

The National Weather Service in Newport has extended the

* Flash Flood Warning for...
  Greene County in eastern North Carolina...
  Pitt County in eastern North Carolina...

* Until 645 PM EDT Friday.

* At 1016 AM EDT, Torrential rainfall from Hurricane Florence 
  rainbands continue over the warned area in areas where 3 to 5 
  inches of rain had already fallen. Flash flooding is already 
  occurring and will continue through the rest of the day as 
  rainbands continue to impact the area. This is a very dangerous 
  situation. People should already be in a safe location. Should 
  flood waters encroach into your location, seek a higher level in 
  the building. Report flash flooding to local law enforcement. 

* Some locations that will experience flooding include...
  All of Pitt County. Flash flooding could be more significant in 
  developed and urban locations. 

Additional rainfall amounts of 2 to 4 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.


&&

LAT...LON 3557 7782 3566 7769 3562 7715 3560 7715
      3555 7707 3555 7713 3552 7718 3546 7717
      3539 7724 3536 7724 3535 7726 3538 7729
      3533 7735 3535 7743 3543 7748 3535 7768
      3538 7770 3537 7780 3540 7780 3543 7783

$$

Jamison
030 
WGUS52 KMHX 142132
FFWMHX
NCC079-147-150645-
/O.EXT.KMHX.FF.W.0013.000000T0000Z-180915T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
532 PM EDT FRI SEP 14 2018

The National Weather Service in Newport has extended the

* Flash Flood Warning for...
  Greene County in eastern North Carolina...
  Pitt County in eastern North Carolina...

* Until 245 AM EDT Saturday.

* At 528 PM EDT, Rainbands across the area from Tropical Storm 
  Florence will continue to bring on and off heavy rain to the area. 
  Most of the warned area has measured 4 to 6 inches from earlier 
  bands. An additional 1 to 3 inches is possible this evening. 

* Some locations that will experience flooding include...
  Greenville, Washington, Ormondsville, Maury, Roundtree, Lizzie, 
  East Carolina University and Grimesland.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are very hazardous across the county. Continue to shelter 
in place and stay off all roadways if possible. Should flood waters 
encroach into your location, seek a higher level in the building. 
Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3557 7782 3566 7769 3562 7715 3560 7715
      3555 7707 3555 7713 3552 7718 3546 7717
      3539 7724 3536 7724 3535 7726 3538 7729
      3533 7735 3535 7743 3543 7748 3535 7768
      3538 7770 3537 7780 3540 7780 3543 7783

$$

Jamison
468 
WGUS52 KMHX 150637
FFWMHX
NCC079-147-150945-
/O.EXT.KMHX.FF.W.0013.000000T0000Z-180915T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
237 AM EDT SAT SEP 15 2018

The National Weather Service in Newport has extended the

* Flash Flood Warning for...
  Greene County in eastern North Carolina...
  Pitt County in eastern North Carolina...

* Until 545 AM EDT.

* At 233 AM EDT, Doppler radar indicated heavy rain falling across 
  the warned area associated with rain bands from Tropical Storm 
  Florence. Flash flooding is already occurring, as 6 to 10 inches 
  of rain already fallen since yesterday, and an additional 2 to 4 
  inches are possible over the next several hours.

* Some locations that will experience flooding include...
  Greenville, Washington, Winterville, Ayden, Farmville, Grifton,
  Snow Hill, Bell Arthur, Shelmerdine, Calico, Black Jack, Jason,
  Ormondsville, Maury, Roundtree, Lizzie, Pitt Greenville Airport,
  Dowdy Ficklen Stadium, East Carolina University and Grimesland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3557 7782 3566 7769 3562 7715 3560 7715
      3555 7707 3555 7713 3552 7718 3546 7717
      3539 7724 3536 7724 3535 7726 3538 7729
      3533 7735 3535 7743 3543 7748 3535 7768
      3538 7770 3537 7780 3540 7780 3543 7783

$$

SGK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:44 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Sep 14, 3:44 AM EDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
344 AM EDT Fri Sep 14 2018

.SYNOPSIS...
Dangerous Hurricane Florence is just east of Wilmington and is
forecast to make landfall near there this morning. Florence
will continue to bring a prolonged period of significant and
life threatening impacts across eastern North Carolina. The
remnants of the system will lift north into the Ohio Valley
early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 4 am Fri...Heavy rainfall, strong winds and severe storm
surge will continue over the CWA as Hurricane Florence slowly
works its way west toward the coast, with anticipated landfall
in the Wilmington area this morning. Significant life
threatening impacts will continue as Hurricane Florence
continues to slowly move along the southeast North Carolina
coastline. Extremely heavy rainfall leading to catastrophic
flooding, storm surge, and damaging winds will continue. See
HLSMHX for more information on expected impacts from Florence.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 4 am Fri...Florence will continue moving slowly west,
with only slow improvement in overall conditions in the forecast
area. Very heavy rain will cont over the SW tier cont the
threat for severe flash flooding.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 330 AM Fri...Hurricane Florence is forecast to very
slowly move WSW into SC Sat. The slow motion will keep threat
for very heavy rain over the srn tier with cont threat of
catastrophic flash flooding with storm total rainfall reaching
20 to 30 inches in spots. The cont gusty SE winds will also cont
the threat for storm surge flooding...espcly over the srn
coast, Pamlico Sound, Neuse and Pamlico Rivers, as well as
adjacent streams and bays.

For more details on the potentially serious impacts to Eastern
NC, please take a look at our latest storm briefing by copy and
pasting this url:

https:/www.weather.gov/media/mhx/LatestBriefing.pdf

Sunday through Wed...Florence is expected to eventually drift
away from the region early next week. There remains much
uncertainty to where Florence will move, and where any residual
associated organized rainfall will occur. Have cont likely pops
Sunday then cont broad high chance PoPs for the area into Wed.
High temps look to be near normal again with lots of clouds
around with highs in the 80s, and lows will be mostly in the
70s.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Short Term /through 00Z Saturday/...
As of 4 am Fri...MVFR/IFR ceilings, very strong gusty winds and
heavy rain bands through the short term. The winds and the
visibility/ceiling restrictions will continue to create
extremely hazardous aviation conditions.

Long Term /Fri night through Monday/...
As of 4 am Thu...Fri night into Saturday, there will likely be
a prolonged period of sub-VFR conditions with numerous showers
and widely scattered thunderstorms will continue. For Sunday and
Mon will cont to have decent coverage of showers with bouts of
MVFR.

&&

.MARINE...
Short Term /Through Tonight/...
As of 4 am Fri...Very dangerous marine conditions will continue
and all mariners should remain off the water through the short
term period as Hurricane Florence moves southwest of the area.

Long Term /Sat through Monday/...
As of 500 PM Tue...Tropical storm force winds finally expected
to end later Sat or Sat evening. SE winds are forecast to
subside to 15-20 kt Sun and Mon. Seas will remain very high
ranging from 9 to 16 feet Sat to 5 to 7 ft Mon.

&&

.HYDROLOGY...
As of 400 AM Fri...Historic rainfall expected to cont in NC
with Hurricane Florence. The forward motion of Florence will
come to a crawl over the next 36 hours. This perilous track will
keep eastern NC under the potent moisture stream on the right
front quadrant of the storm. The long duration of this event
unlike previous storms of its magnitude will support record
rainfall amounts over portions of our area, most likely the
southern coastal counties where the rain bands will persist
longer. Rainfall totals of 2 to 3 feet with locally higher
amounts are entirely probably given the storm track. The
gradient will be tight across the region with northern counties
likely seeing well less than foot of rainfall, especially the
northern Outer Banks. All locations will be vulnerable to flash
flooding, with catastrophic flooding likely in areas that
receive feet of rain. All rivers will be susceptible to major
flooding, though the devil is in the details for exact crests
and timing. For rivers in the southern coastal counties like
the New River, NE Cape Fear, and Trent River record flooding is
likely, surpassing levels reached by Hurricane Floyd in 1999. A
slight wobble to the right of the track or stalling of the storm
could push the risk for major river flooding a tier of counties
further north. Record flooding is currently forecasted for the
river forecast point in Chinquapin. Concern is high for evacuees
traveling back into the region next week at which time most
rivers should be experiencing flooding.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Hurricane Warning for NCZ029-044>047-079>081-090>095-098-103-
     104.
     Flash Flood Watch through Saturday evening for NCZ029-044>047-
     079>081-090>095-098-103-104.
     Beach Hazards Statement through this evening for NCZ095-098-
     103-104.
MARINE...Hurricane Warning for AMZ130-131-135>137-150-152-154-156-158.
&&

SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...RF
AVIATION...RF/HSA
MARINE...RF/HSA
HYDROLOGY...MHX
Hazardous weather outlook, Sep 14, 5:02 AM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
502 AM EDT Fri Sep 14 2018

NCZ029-044>047-080-081-092>094-150915-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-
Jones-Craven-Pamlico-
502 AM EDT Fri Sep 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TORNADO WATCH 372 IN EFFECT UNTIL 7 AM EDT THIS MORNING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Storm Surge Warning.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Storm Surge Warning.
   Hurricane Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ079-090-091-150915-
Greene-Duplin-Lenoir-
502 AM EDT Fri Sep 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TORNADO WATCH 372 IN EFFECT UNTIL 7 AM EDT THIS MORNING...
...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Hurricane Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-150915-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
502 AM EDT Fri Sep 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TORNADO WATCH 372 IN EFFECT UNTIL 7 AM EDT THIS MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.
   Storm Surge Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Hurricane Warning.
   Storm Surge Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:49 PM EDTTornado WarningMHXDare, Hyde26 min
Sep 13, 8:51 PM EDTFlash Flood WarningMHXJones, Onslow31 hr
Sep 13, 9:55 PM EDTFlash Flood WarningMHXHyde4 hr
Sep 13, 11:51 PM EDTRiver Flood WarningMHXLenoir16 days
Sep 14, 1:41 AM EDTFlash Flood WarningMHXDare, Hyde3 hr
Sep 14, 2:13 AM EDTFlash Flood WarningMHXBeaufort, Craven, Jones, Pamlico8 hr
Sep 14, 2:40 AM EDTFlash Flood Warning EmergencyMHXCarteret, Craven, Jones, Pamlico30 hr
Sep 14, 3:10 AM EDTRiver Flood WarningMHXBeaufort22 hr
Sep 14, 6:33 AM EDTFlash Flood WarningMHXDuplin, Lenoir20 hr
Sep 14, 8:29 AM EDTTornado WarningMHXCarteret, Pamlico46 min
Sep 14, 9:37 AM EDTTornado WarningMHXWashington23 min
Sep 14, 10:24 AM EDTTornado WarningMHXCarteret, Craven, Pamlico51 min
Sep 14, 10:38 AM EDTFlash Flood WarningMHXCraven16 hr
Sep 14, 10:59 AM EDTRiver Flood WarningMHXGreene, Lenoir, Pitt12 days
Sep 14, 11:00 AM EDTRiver Flood WarningMHXPitt36 hr
Sep 14, 11:15 AM EDTTropical Storm WarningMHXBeaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more35 hr
Sep 14, 11:57 AM EDTTornado WarningMHXCarteret, Craven33 min
Sep 14, 1:06 PM EDTTornado WarningMHXCarteret, Craven, Pamlico39 min
Sep 14, 1:58 PM EDTTornado WarningMHXJones, Onslow32 min
Sep 14, 2:10 PM EDTTornado WarningMHXCarteret, Craven35 min
Sep 14, 2:22 PM EDTFlash Flood WarningMHXBeaufort12 hr
Sep 14, 5:17 PM EDTSmall Craft AdvisoryMHX70 hr
Sep 14, 7:19 PM EDTRiver Flood WarningMHXJones12 days
Sep 14, 7:21 PM EDTRiver Flood WarningMHXOnslow5 days
Sep 14, 7:25 PM EDTRiver Flood WarningMHXPitt51 hr

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.